Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Los Angeles, CA

September 9, 2015Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 9, 2015, 2:54 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 2:54 PM PDT (21:54 UTC)
Expired
Sep 9, 2015, 5:45 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 58 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WGUS56 KLOX 092154
FFWLOX
CAC037-100045-
/O.NEW.KLOX.FF.W.0029.150909T2154Z-150910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
254 PM PDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 545 PM PDT
    
* AT 250 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN NEAR THE GRAPEVINE IN NORTHWEST LOS ANGELES COUNTY. 
  FLASH FLOODING COULD BEGIN AT ANY TIME.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GORMAN...
  PYRAMID LAKE...
  INTERSTATE 5 OVER THE GRAPEVINE... 
  CASTAIC LAKE... 
  POWERHOUSE BURN AREA... 
  AND HIGHWAY 138 BETWEEN QUAIL LAKE AND LANCASTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3457 11844 3452 11870 3482 11889 3482 11884
      3476 11849

$$

MW
2 follow-up statements
401 
WGUS76 KLOX 092229
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
329 PM PDT WED SEP 9 2015

CAC037-100045-
/O.CON.KLOX.FF.W.0029.000000T0000Z-150910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
329 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTH CENTRAL LOS ANGELES COUNTY...

AT 325 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN AROUND INTERSTATE 5 IN THE GRAPEVINE AREA IN 
NORTHEAST LOS ANGELES COUNTY. 
 
RAIN GAUGES IN THE AREA HAVE REPORTED CLOSE TO AN INCH OF RAIN IN 
LESS THAN ONE HOUR AT THE PEAK OF THE STORM. FLASH FLOODING COULD 
BEGIN AT ANY TIME.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... 
GORMAN... 
PYRAMID LAKE... 
INTERSTATE 5 OVER THE GRAPEVINE... 
CASTAIC LAKE... 
AND HIGHWAY 138 BETWEEN QUAIL LAKE AND LANCASTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3457 11844 3452 11870 3482 11889 3482 11884
      3476 11849

$$

MW
635 
WGUS76 KLOX 100047
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
547 PM PDT WED SEP 9 2015

CAC037-100056-
/O.EXP.KLOX.FF.W.0029.000000T0000Z-150910T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
547 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LOS ANGELES COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3457 11844 3452 11870 3482 11889 3482 11884
      3476 11849

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:55 PM PDT, 59 minutes earlier.

Area forecast discussion, Sep 9, 1:55 PM PDT, 59 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT WED SEP 9 2015

.SYNOPSIS...

THERE IS A CHANCE OF THUNDERSTORMS AND SHOWERS IN THE MOUNTAINS AND
DESERTS THROUGH SATURDAY.  TEMPERATURES AND HUMIDITY WILL PEAK IN
MOST LOCATIONS TODAY AND THURSDAY THEN TAPER OFF ON FRIDAY AND INTO
THE WEEKEND. THE MARINE LAYER WILL RETURN AND TEMPERATURES WILL BE
NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM (TODAY-SAT)...

AFTERNOON TEMPERATURES ARE INTO THE TRIPLE DIGITS IN MOST OF THE SAN
FERNANDO AND SAN GABRIEL VALLEYS AS WELL AS IN MANY OTHER LOCATIONS
AROUND THE REGION.  TODAY AND TOMORROW CONTINUE TO LOOK LIKE THE
PEAK OF THE TEMPERATURES... SOME LOCATIONS A BIT HIGHER TODAY AND
SOME A BIT HIGHER TOMORROW... WITH SLIGHT COOLING INTO THE WEEKEND.
HUMIDITY LEVELS WILL REMAIN ELEVATED INTO THE WEEKEND SO EVEN WITH
SLIGHTLY COOLER TEMPERATURES IT WILL NOT FEEL AS THOUGH THERE IS
MUCH OF A DIFFERENCE.

ELEVATED MOISTURE LEVELS AND MARGINAL INSTABILITY THROUGH SATURDAY
WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS AND SHOWERS IN THE
VENTURA AND LOS ANGELES COUNTY MOUNTAINS THROUGH SATURDAY WITH A
SLIGHT CHANCE OF THUNDERSTORMS IN SANTA BARBARA COUNTY TODAY AND
THURSDAY.  THE INSTABILITY LOOKS BETTER TODAY AND TOMORROW BUT THE
ACCESS TO MOISTURE IMPROVES FRIDAY AND SATURDAY SO IF EITHER OF
THOSE PARAMETERS IMPROVES THERE COULD BE AN ENHANCED CHANCE OF
THUNDERSTORMS.

.LONG TERM (SUN-WED)...

TEMPERATURES WILL COOL MORE READILY BEGINNING LATE SUNDAY AND WILL
BE NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.  AS HURRICANE LINDA MOVES
WESTWARD THE HUMIDITY LEVELS WILL DIMINISH AND OVERALL CONDITIONS WILL
BE QUITE COMFORTABLE.  ONSHORE FLOW WILL INCREASE BY EARLY IN THE WEEK
AND THIS WILL COOL TEMPERATURES ALONG THE COAST MORE QUICKLY THAN
INLAND.

&&

.AVIATION...09/1800Z.

AT 1800Z...THERE WAS NO MARINE LAYER AT KLAX.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. THERE IS A LESS
THAN 10 PERCENT CHANCE OF COASTAL CLOUDS OVERNIGHT. THERE IS A 20
PERCENT CHANCE OF THUNDERSTORMS FOR THE DESERT TERMINALS
TODAY...MAINLY BETWEEN 20Z AND 04Z.

KLAX AND KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGHOUT THE
PERIOD.

&&

.MARINE...09/200 PM.

LIGHT TO LOCALLY MODERATE WEST TO NORTHWEST WINDS WILL OCCUR ACROSS
THE COASTAL WATERS THROUGH LATE WEEK. THE SWELLS FROM LINDA WILL
BUILD OVER THE COASTAL WATERS LATE TODAY AND PERSIST THROUGH FRIDAY
NIGHT.

&&

.BEACHES...09/200 PM.

A 14-SECOND SOUTH TO SOUTHEAST SWELL FROM HURRICANE LINDA WILL
GRADUALLY BUILD THIS EVENING. BREAKERS WILL BE 2 TO 4 FEET WITH
LOCAL MAX SETS TO 6 FEET WITH A HIGH RISK OF RIP CURRENTS
CONTINUING. THE SWELL FROM HURRICANE LINDA WILL LINGER INTO FRIDAY
NIGHT. A HIGH SURF ADVISORY MAY BE NEEDED FOR THURSDAY AND FRIDAY
FOR SOUTH FACING BEACHES. SURF AND RIP CURRENTS WILL BEGIN TO
SUBSIDE OVER THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WARNING (SEE LAXFFALOX).
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...KJ
AVIATION...SWEET
MARINE...SWEET
SYNOPSIS...SETO/KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 9, 6:00 AM PDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 9 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE AREA WILL BAKE UNDER HAZARDOUS MUCH ABOVE NORMAL TEMPERATURES.
INCREASED HUMIDITY WILL WORSE<TYPE YOUR DAY 2-7 TEXT HERE>N THE
EFFECT OF THE HEAT. THERE IS A CHANCE THAT A THUNDERSTORM WILL
PRODUCE FLASH FLOODING OVER THE LOS ANGELES COUNTY MOUNTAINS OR THE
ANTELOPE VALLEY.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

DANGEROUS HEAT WILL CONTINUE THURSDAY. THERE WILL BE SOME COOLING
FRIDAY BUT MAX TEMPS WILL REMAIN MUCH ABOVE NORMAL.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:10 AM PDTFlash Flood WatchLOX18 hr
Sep 9, 12:21 PM PDTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.